North Dakota, 2014

Funnel Clouds in North Dakota, June 27, 2014

June 27, 2014 · NWS BIS · 4 events in 3 counties and zones

A slow moving surface boundary combined with steep low level lapse rates and a low cloud base to result in several funnel cloud reports across the local area. None of the funnels reached the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A slow moving surface boundary combined with steep low level lapse rates and a low cloud base to result in several funnel cloud reports across the local area. None of the funnels reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 11:49 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 27, 11:49 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1249 PM CDT FRI JUN 27 2014

.UPDATE...
ISSUED AT 1249 PM CDT FRI JUN 27 2014

MCV OVER CENTRAL SOUTH DAKOTA IS GENERATING THUNDERSTORM ACTIVITY
OVER NORTH CENTRAL SOUTH DAKOTA...JUST WEST OF ABERDEEN. THE
LATEST HRRR PROGS THIS MCV AND ATTENDANT CONVECTIVE ACTIVITY TO
MOVE NORTH INTO THE JAMES RIVER VALLEY THIS AFTERNOON. DO NOT SEE
ANY REASON TO DEVIATE FROM THIS FORECAST...SO KEPT LIKELY POPS
GOING FOR THE EASTERN CWA. HOWEVER...LOWERED POPS TO CHANCE
CATEGORY WEST WHERE IT APPEARS AFTERNOON CONVECTION WILL HAVE A
DIFFICULT TIME INITIATING.

THE SHORT RANGE MODELS CONTINUE TO PAINT A WET PICTURE ACROSS THE
STATE TONIGHT AS A NEGATIVELY TILTED TROUGH PIVOTS INTO SOUTH
DAKOTA. SHOWERS AND THUNDERSTORMS ARE PROGGED TO CONTINUE SATURDAY
AS THE TROUGH PIVOTS THROUGH NORTH DAKOTA. FOR NOW WILL KEEP THE
FLASH FLOOD WATCH IN EFFECT THROUGH 12Z SATURDAY...AND WILL ALLOW
LATER SHIFTS DECIDE IF THE WATCH WILL NEED TO BE EXTENDED IN TIME.

UPDATE ISSUED AT 955 AM CDT FRI JUN 27 2014

UPDATED THE FORECAST TO TAMP DOWN POPS FOR MOST OF THE CWA THIS
MORNING BASED ON CURRENT RADAR OBS AND TRENDS.

THERE IS QUITE A BIT OF UNCERTAINTY REGARDING THE SHORT TERM
FORECAST. LAST NIGHT'S CONVECTION HAS STABILIZED THE BOUNDARY
LAYER AND WORKED OVER THE ATMOSPHERE QUITE A BIT. IT WILL TAKE A
WHILE FOR THE ATMOSPHERE TO RELOAD AND FOR CONVECTION TO BEGIN TO
FIRE ALONG A WEAK SURFACE BOUNDARY OVER WESTERN NORTH DAKOTA THIS
AFTERNOON. FURTHERMORE...THE HIGHEST DEEP LAYER SHEAR (~30 KNOTS)
IS PROGGED TO DEVELOP OVER WESTERN NORTH DAKOTA THIS AFTERNOON
WHEREAS THE GREATEST INSTABILITY (MUCAPE ~1000 J/KG) IS PROGGED TO
DEVELOP OVER CENTRAL AND EASTERN NORTH DAKOTA. THE DISCONNECT WITH
THESE PARAMETERS SHOULD HAMPER THE SEVERE THREAT TODAY. WITH THAT
BEING SAID...DO NOT THINK THE SEVERE THREAT IS ZERO EITHER.

FROM THIS MORNING'S BISMARCK SOUNDING...PWATS ARE AROUND THE 80TH
PERCENTILE...WHICH IS WELL ABOVE ONE STANDARD DEVIATION ABOVE
NORMAL. GIVEN THE COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE...WILL MAINTAIN THE FLASH FLOOD WATCH FOR THE ENTIRE
CWA. THE UPDATED PRODUCTS HAVE BEEN SENT.

UPDATE ISSUED AT 648 AM CDT FRI JUN 27 2014

NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE. THE NEXT WAVE OF
CONVECTION AS OF 1145 UTC WAS PROPAGATING NORTH OUT OF SOUTH
DAKOTA AND WILL ENTER NORTH DAKOTA BETWEEN 12-14 UTC. SEVERE
WEATHER IS NOT EXPECTED WITH THIS WAVE OF STORMS THIS MORNING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT FRI JUN 27 2014

LATEST WATER VAPOR DETAILS A MOIST SOUTHWEST FLOW INTO NORTH
DAKOTA WITH MULTIPLE SHORTWAVES AHEAD OF A NEGATIVELY TILTED
TROUGH WORKING ITS WAY THROUGH THE NORTHERN ROCKIES AND GREAT
BASIN. AT THE SURFACE...A WARM FRONT STRAGGLING NEAR/ALONG THE
SOUTHERN BORDER WILL LIFT INTO CENTRAL NORTH DAKOTA BY MID TO LATE
MORNING. LOCAL AND REGIONAL RADAR SHOWS A LARGE SHIELD OF SHOWERS
AND THUNDERSTORMS IN WESTERN AND WEST CENTRAL NORTH DAKOTA
ASSOCIATED WITH THIS WARM FRONT EARLY THIS MORNING...AND EXPECT
THESE TO GENERALLY MAINTAIN A NORTHWARD MOVEMENT. DESPITE SOME
LULL IN THE PRECIPITATION IN THE MID MORNING HOURS...A SURFACE LOW
PRESSURE/COLD FRONT IN SOUTHEAST MONTANA WILL ADVANCE INTO WESTERN
WESTERN NORTH DAKOTA BY LATE FRIDAY MORNING. WITH A MORE SOUTHERLY
UPPER WIND FLOW DEVELOPING THIS AFTERNOON PER APPROACH OF THE
NEGATIVE TILTED TROUGH...EXPECT THE SURFACE FRONT TO SLOW DOWN TO
A CREEP AS IT BECOMES PARALLEL WITH THE UPPER FLOW. THE FRONT WILL
LIMP FROM CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY BETWEEN
06Z- 12Z SATURDAY. THAT BEING SAID...HEAVY RAINFALL WILL CONTINUE
TO BE A PRIME THREAT AS SHOWERS AND THUNDERSTORMS REDEVELOP. WILL
CONTINUE WITH THE FLOOD WATCH FROM PREVIOUS SHIFTS AND MENTION
HEAVY RAIN. IN ADDITION...SEVERE WEATHER POTENTIAL FOR WESTERN AND
CENTRAL NORTH DAKOTA PER SPC CONVECTIVE DAY 1 OUTLOOK WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 400 AM CDT FRI JUN 27 2014

THUNDERSTORM CHANCES ON SATURDAY AND STRONG WINDS ON SUNDAY WILL
HIGHLIGHT THE EXTENDED FORECAST.

THE 00 UTC GUIDANCE SUITE IS IN AGREEMENT ON A SIGNIFICANT UPPER
LEVEL TROUGH ACROSS THE NORTHERN PLAINS...WITH ITS REFLECTION AT
THE SURFACE ACROSS THE JAMES AND RED RIVER VALLEYS SATURDAY
AFTERNOON. THUS...FOCUSED THE HIGHEST POPS ALONG AND EAST OF
HIGHWAY 83 ON SATURDAY...DECREASING TO THE WEST. THE SEVERE AND
HEAVY RAINFALL THREAT WILL BE FOCUSED TO THE EAST ACROSS NORTHWEST
MINNESOTA WHERE THE INSTABILITY AND MOISTURE PLUME WILL BE LOCATED
AHEAD OF THE SURFACE TROUGH. ON SUNDAY...AN ANOMALOUSLY DEEP UPPER
LEVEL LOW CLOSES OFF ACROSS SOUTHERN MANITOBA. A DRY SLOT
OVERTAKES THE SOUTHERN HALF OF NORTH DAKOTA THROUGH THE DAY...WITH
SCATTERED RAIN SHOWER AND THUNDERSTORM ACTIVITY FOCUSED ACROSS THE
US HIGHWAY 2 CORRIDOR WITH THE UPPER LEVEL LOW. A TIGHT PRESSURE
GRADIENT SOUTH OF THE 984-986 MB SURFACE LOW ACROSS CENTRAL
MANITOBA SUPPORTS WESTERLY WIND GUSTS OF 30-35 KTS ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS...NON-SEVERE...ARE EXPECTED ACROSS MUCH
OF THE WEST AND CENTRAL MONDAY IN GREATER WRAP AROUND MOISTURE
UNDER COLD TEMPERATURES ALOFT WITH THE DEPARTING DEEP LOW
INTO WESTERN ONTARIO. THEREAFTER...NORTHWEST FLOW ALOFT SETS UP
ACROSS THE NORTHERN PLAINS TUESDAY THROUGH THURSDAY...WHICH IS
NOTORIOUS FOR IMPULSES WITH LOW PREDICTABILITY SUPPORTING DIURNALLY
DRIVEN CONVECTION. THIS PATTERN ALSO SUPPORTS CONTINUED BELOW
NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1249 PM CDT FRI JUN 27 2014

THE MVFR CONDITIONS AT KDIK AND KJMS ARE EXPECTED TO LIFT TO VFR
BY 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING
NORTH ACROSS NORTH DAKOTA THROUGH THE TAF PERIOD. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS...LATE
THIS AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NDZ001>005-
009>013-017>023-025-031>037-040>048-050-051.

&&

UPDATE...TM
SHORT TERM...KS
LONG TERM...AYD
AVIATION...AC
Hazardous weather outlook, Jun 27, 8:41 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT FRI JUN 27 2014

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
941 AM CDT FRI JUN 27 2014 /841 AM MDT FRI JUN 27 2014/

...FLASH FLOOD WATCH THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH CONTINUES THROUGH TONIGHT. THUNDERSTORMS WILL
BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING WILL BE POSSIBLE. SOME THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NORTH DAKOTA ON
SATURDAY...WITH A CHANCE OF THUNDERSTORMS WEST. THERE IS A CHANCE
OF THUNDERSTORMS NORTH ON SUNDAY...AND ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA MONDAY AND TUESDAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...DAMAGING WINDS...RAINFALL
TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM

In the hours before

Special weather statement, Jun 27, 12:53 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT FRI JUN 27 2014

NDZ037-048-271945-
LA MOURE-STUTSMAN-
153 PM CDT FRI JUN 27 2014

...STRONG THUNDERSTORM MOVING NORTH INTO SOUTHERN STUTSMAN COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTONVILLE...OR 22 MILES SOUTH OF
JAMESTOWN...MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 30 MPH...DEADLY CLOUD TO GROUND
LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN...WILL ACCOMPANY THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JAMESTOWN...
  MONTPELIER...
  BUCHANAN...
  SPIRITWOOD LAKE...
  MILLARTON...
  SYDNEY...
  ELDRIDGE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4712 9907 4713 9852 4653 9860 4650 9886
TIME...MOT...LOC 1851Z 172DEG 17KT 4661 9875

HEINERT

The radar

The Minot AFB radar (KMBX), 71 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bottineau

When
June 27, 1:47 PM CST to 1:51 PM CST
Where
Bottineau County, 0.45 mi W of Antler
Reported by
Public
Coordinates
48.970, -101.280

Brief funnel cloud was reported. This funnel cloud did not reach the surface.

Funnel Cloud, Hettinger

When
June 27, 4:25 PM MST to 4:35 PM MST
Where
Hettinger County, 9.43 mi SW of Mott Muni Arpt
Reported by
Public
Coordinates
46.270, -102.480

Brief funnel cloud was reported. This funnel cloud did not reach the surface.

Funnel Cloud, Hettinger

When
June 27, 5:05 PM MST to 5:15 PM MST
Where
Hettinger County, 8.73 mi SSW of Mott Muni Arpt
Reported by
Law Enforcement
Coordinates
46.240, -102.410

Brief funnel cloud was reported. This funnel cloud did not reach the surface.

Funnel Cloud, Adams

When
June 27, 5:15 PM MST to 5:20 PM MST
Where
Adams County, 7.64 mi NE of Haynes
Reported by
Trained Spotter
Coordinates
46.050, -102.360

Brief funnel cloud was reported. This funnel cloud did not reach the surface.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527935, 527936, 527938, 527939.